Acute Deterioration Of Charcot-Marie-Tooth Disease IA (CMT IA) Following 2 MG Of Vincristine Chemotherapy
Background: Severe up to life-threatening neuropathy has been observed in patients with hereditary neuropathies receiving vincristine. Case report: A 52-year-old female painter suffering from high-grade non-Hodgkin's lymphoma (stage IVB) was treated with a total of 4 mg of vincristine during two courses of CHOP chemotherapy (cyclophosphamide, vincristine, adriamycin, prednisone). At onset of treatment no neurological problems were reported. There was good lymphoma response to chemotherapy. At the same time, however, the patient gradually developed dysphagia, dysarthria, muscular weakness of both lower and upper extremities, areflexia, paraesthesia of the fingertips and bilateral sensory impairment of feet and lower legs. These symptoms continually worsened over a period of seven weeks until she was unable to walk or to perform her work. Electrophysiological studies showed peripheral axonal and demyelinative sensorimotor neuropathy in correlation to histological findings. Molecular analysis revealed 17p11.2 duplication typical for Charcot-Marie-Tooth disease IA. While continuing chemotherapy without the use of vincristine the patient's neurologic symptoms slowly recovered within six months. Conclusion: Prior to administration of vincristine family and patient history as well as physical examination should be performed carefully to look for underlying hereditary neuropathy. For those patients with a clinical history or symptoms suggestive for CMT nerve conduction velocity studies and on an individual base even molecular genetic analysis are necessary to prevent serious neurologic complications.
No Supplementary Data
No Article Media
Document Type: Research Article
Affiliations: Annals of Oncology 11: 743–747, 2000. Reprinted with permission from Kluwer Academic Publishers.
Publication date: March 1, 2001